Alert archive / Pennsylvania / Tornado Warnings in 1995

Tornado Warning 3, NWS State College, PA

May 29, 1995Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this tornado warning at May 29, 1995, 4:07 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 53 min.

The area

The counties it named.

The facts

Issued
May 29, 1995, 4:07 PM EDT (20:07 UTC)
Expired
May 29, 1995, 5:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 131 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 292007
TORCTP
PAC043-075-292100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT MON MAY 29 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...DAUPHIN COUNTY...LEBANON COUNTY
 
AT 405 PM EDT... DOPPLER RADAR FROM STATE COLLEGE INDICATED A POSSIBLE
TORNADO NEAR LINGLESTOWN WHICH IS A FEW MILES NORTHEAST OF HARRISBURG.
THE STORM THAT CONTAINED THE POSSIBLE TORNADO WILL PASS JUST NORTH OF
HERSHEY AND OVER PALYMRA IN THE NEXT 10-15 MINUTES.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at May 29, 12:34 AM EDT, 15 hours 33 minutes earlier.

Area forecast discussion, May 29, 12:34 AM EDT, 15 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 AM EDT MON MAY 29 1995

STORMS OVER C OH...THINK THEY SHOULD WEAKEN AS THEY MOVE INTO
WPA...AS SFC TEMPS/DEWPTS LOWER...AND STILL A LOT OF SC...NOT TO
MENTION TIME OF DAY...AND THAT DYNAMICS LIFT NE AWAY FROM PA.

THINK THAT FRONT WILL BE OVER WPA BY 12Z...AND TIMING NOT REAL
GOOD FOR SVR MONDAY.  THINK THAT SFC FLOW WILL GO MORE WESTERLY
AND SOME DRYING EXPECTED...BUT NOT MUCH TIME BEFORE LOW LEVEL
COLD ADV. TAKES HOLD AT LOW LEVELS.  TEMPS WILL BE TRICKY.

STILL MAY BE A FEW SVR FROM EXTREME E NY TO EXTREME E PA DURING
THE AFTERNOON...IF HEATING CAN GET A HOLD.

UA/SECONDARY FRONT DOES NOT GO THRU BEFORE TUE...AS IT TENDS TO
SHEAR MORE THAN PUSH SE.

MAY BE NOT A BAD WK...AS PATTERN CHANGES SOME.

MARTIN

In the hours before

Special weather statement, May 29, 2:58 PM EDT, 1 hour 9 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059-
063>066-290100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT MON MAY 29 1995

...SEVERE THUNDERSTORM WATCH...

NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH
OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE
THE COUNTIES OF...

ADAMS...BEDFORD...BERKS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
LYCOMING...MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SYNDER...SULLIVAN...TIOGA...UNION...YORK

A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS
TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT.
SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL.

PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING
WEATHER CONDITIONS AROUND THEM.

MICHAUD
Special weather statement, May 29, 3:32 PM EDT, 35 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059-
063>066-290100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH  CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT MON MAY 29 1995

...SEVERE THUNDERSTORM WATCH...

NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH
OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE
THE COUNTIES OF...

ADAMS...BEDFORD...BERKS...CENTRE...COLUMBIA...CUMBERLAND...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SNYDER...UNION...YORK

A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS
TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT.
SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL.

PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING
WEATHER CONDITIONS AROUND THEM.

CORRECTED...  TIOGA... SULLIVAN... CLINT:ON AND LYCOMING COUNTIES
ARE NOT INCLUDED IN THE SEVERE THUNDERSTORM WATCH.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:14 PM EDTSevere Thunderstorm WarningCTPCentre61 min
May 29, 2:41 PM EDTSevere Thunderstorm WarningCTPUnion64 min
May 29, 3:09 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry66 min
May 29, 3:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
May 29, 3:55 PM EDTSevere Thunderstorm WarningCTPLebanon50 min
May 29, 4:25 PM EDTSevere Thunderstorm WarningCTPAdams, York65 min
May 29, 4:27 PM EDTSevere Thunderstorm WarningCTPBerks48 min
May 29, 4:42 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
May 29, 4:52 PM EDTSevere Thunderstorm WarningCTPLehigh38 min
May 29, 4:54 PM EDTTornado WarningCTPLancaster, York66 min
May 29, 5:24 PM EDTSevere Thunderstorm WarningCTPMonroe36 min
May 29, 5:37 PM EDTTornado WarningCTPMonroe38 min
May 29, 5:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
May 29, 6:00 PM EDTTornado WarningCTPLancaster30 min

Nearby

Tornado Warnings in Pennsylvania, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.